Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 40, NWS Memphis, TN

June 18, 2017Pemiscot County, Missouri; Dyer County, Lake County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 18, 2017, 3:36 PM CDT for Pemiscot County, Missouri; Dyer County, Lake County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 3:36 PM CDT (20:36 UTC)
Expired
Jun 18, 2017, 6:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN

The radar

The Memphis radar (KNQA), 100 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

806 
WGUS54 KMEG 182036
FFWMEG
MOC155-TNC045-095-182330-
/O.NEW.KMEG.FF.W.0040.170618T2036Z-170618T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
336 PM CDT SUN JUN 18 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  East central Pemiscot County in southeastern Missouri...
  Northwestern Dyer County in western Tennessee...
  Southwestern Lake County in western Tennessee...

* Until 630 PM CDT

* At 336 PM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Caruthersville, Miston, Cottonwood Grove, Tennemo, Hathaway,
  Boothspoint, Owl Hoot, Bogota and Broadmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3623 8945 3622 8948 3621 8948 3621 8937
      3611 8940 3609 8959 3614 8967 3625 8971
      3625 8955

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:09 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 18, 3:09 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
309 PM CDT Sun Jun 18 2017

.DISCUSSION...Surface analysis this afternoon places a cold front
from Lake Huron back through Indiana, Southeast Missouri, then
back through Northwest Arkansas, and Eastern Oklahoma. Across the
Lower Mississippi Valley. A warm, moist, and unstable airmass is
in place across the Mid-South with temperatures as of 2 PM CDT
ranging from the upper 70s to middle 80s. Showers and
thunderstorms are occurring across much of the Mid-South with the
best coverage near the Memphis metro area as of discussion.
Strong to severe thunderstorm potential tonight into perhaps a
portion of the area tomorrow and rain chances for late this week
into next weekend are the primary concerns in this afternoon's
forecast.

Latest mesoanalysis trends indicate surface based CAPE values
between 3000-4000 J/kg over the forecast area, LI's approaching -8
and precipitable water values around 2 inches. Strong to severe
thunderstorm potential is possible for the remainder of the
afternoon into early/mid evening across the Mid-South with the
best potential occurring over portions of West Tennessee and North
Mississippi. Damaging winds will remain the predominant severe
thunderstorm threat along with a potential for localized flash
flooding from heavy rainfall. 12Z WRF/GFS/ECMWF indicate a
potential for additional showers and thunderstorms to develop
along the slowly moving cold front across much of the area.
However, the latest HRRR run along with some of the CAM models
including the WRF-ARW and WRF-NMM indicate convective chances may
gradually shift to areas mainly across East Arkansas and North
Mississippi overnight. Evening shift will continue to monitor
trends and adjust forecast as needed. A marginal risk for severe
thunderstorms may extend into portions of Northeast Mississippi
into the day Monday. Meanwhile, drier air will begin filtering in
behind the front bringing a gradual end to rain chances for the
remainder of Monday through Wednesday night.

12Z GFS/ECMWF long term models indicate a tropical wave in the
Caribbean will move into the Gulf of Mexico this week but vary on
the direction it will move with a spread covering anywhere from
the Texas Gulf coast to the Mississippi/Alabama coast.
Nonetheless, models indicate this tropical moisture will
eventually move into the Lower Mississippi Valley towards next
weekend and combine with an approaching cold front to increase
shower and thunderstorm chances for the latter half of the period.

CJC

&&

.AVIATION...
/18z TAFs/

The primary aviation concern over the next 12 hours is the complex
of storms moving across central AR at this time. These storms are
expected to continue an easterly progression, affecting the Mid-
South forecast terminals throughout the afternoon hours. Gusty
west to northwest winds and tempo IFR conditions are likely with
this line of storms. Additional showers and thunderstorms, and
potentially an area of lingering stratiform rain, are possible
through the afternoon and evening hours with more development
possible overnight as a weak cold front moves across the area.
This will shift winds from the northwest at 5-10 mph for Monday
morning.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 18, 4:35 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
435 AM CDT Sun Jun 18 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
435 AM CDT Sun Jun 18 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe weather across the Mid-South
today and tonight as a cold front moves through the region.
Multiple rounds of thunderstorms are possible today into tonight.
Damaging winds are the main threat. Large hail is a secondary
threat. The front will move slowly so flash flooding is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk for severe weather across Northeast
Mississippi on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today through Monday.

SJM

In the hours before

Special weather statement, Jun 18, 2:57 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
257 PM CDT SUN JUN 18 2017

MSZ001-002-008-182030-
Marshall MS-DeSoto MS-Tate MS-
257 PM CDT SUN JUN 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Western Marshall County in northwestern Mississippi...
Eastern DeSoto County in northwestern Mississippi...
Tate County in northwestern Mississippi...

At 256 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from Olive Branch to near
Senatobia. Movement was east at 45 mph.

${report2}

People in western Marshall...eastern DeSoto and Tate Counties should
monitor this storm closely.

LAT...LON 3499 8997 3499 8944 3455 8963 3456 9009
TIME...MOT...LOC 1956Z 262DEG 38KT 3498 8982 3458 8999

JOHNSON
Special weather statement, Jun 18, 3:00 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
300 PM CDT SUN JUN 18 2017

TNZ088-089-182030-
Fayette TN-Shelby TN-
300 PM CDT SUN JUN 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Western Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...

At 300 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Collierville, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Fayette and southeastern Shelby Counties should
monitor this storm closely.

LAT...LON 3499 8944 3499 8986 3523 8981 3525 8968
      3538 8967 3538 8964 3537 8964 3538 8963
      3540 8932
TIME...MOT...LOC 2000Z 263DEG 35KT 3509 8970

JOHNSON
Special weather statement, Jun 18, 3:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
314 PM CDT SUN JUN 18 2017

TNZ002-003-019>021-051-182045-
Carroll TN-Weakley TN-Crockett TN-Obion TN-Dyer TN-Gibson TN-
314 PM CDT SUN JUN 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Western Carroll County in western Tennessee...
Southern Weakley County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Southeastern Obion County in western Tennessee...
Eastern Dyer County in western Tennessee...
Gibson County in western Tennessee...

At 314 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dyer, or 7 miles
northwest of Trenton, moving east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Carroll...southern Weakley...northwestern
Crockett...southeastern Obion...eastern Dyer and Gibson Counties
should monitor this storm closely.

LAT...LON 3584 8860 3586 8934 3588 8934 3628 8918
      3635 8853
TIME...MOT...LOC 2014Z 258DEG 9KT 3605 8905

JOHNSON
Special weather statement, Jun 18, 3:27 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
327 PM CDT SUN JUN 18 2017

MSZ002-003-TNZ089-090-182100-
Marshall MS-Benton MS-Hardeman TN-Fayette TN-
327 PM CDT SUN JUN 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Northeastern Marshall County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Western Hardeman County in western Tennessee...
Fayette County in western Tennessee...

At 326 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Somerville to 7 miles west of Lagrange to near Holly
Springs. Movement was east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Marshall...northern Benton...western Hardeman
and Fayette Counties should monitor this storm closely.

LAT...LON 3482 8907 3471 8956 3539 8947 3540 8919
      3541 8918 3542 8890
TIME...MOT...LOC 2026Z 252DEG 40KT 3529 8941 3508 8933 3474 8949

JOHNSON
Special weather statement, Jun 18, 3:33 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
333 PM CDT SUN JUN 18 2017

TNZ020-021-050>052-182100-
Carroll TN-Madison TN-Crockett TN-Gibson TN-Haywood TN-
333 PM CDT SUN JUN 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Southwestern Carroll County in western Tennessee...
Madison County in western Tennessee...
Crockett County in western Tennessee...
Southeastern Gibson County in western Tennessee...
Haywood County in western Tennessee...

At 333 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Bells, or 11 miles southwest of Humboldt, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Carroll...Madison...Crockett...southeastern
Gibson and Haywood Counties should monitor this storm closely.

LAT...LON 3543 8890 3543 8918 3540 8919 3540 8945
      3587 8934 3585 8860
TIME...MOT...LOC 2033Z 254DEG 24KT 3572 8908

JOHNSON
Local storm report, Jun 18, 3:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     2 W HUGHES              34.95N 90.50W
06/18/2017                   ST. FRANCIS        AR   LAW ENFORCEMENT

            TREES BLOWN DOWN ON HWY 38 IN HUGHES RESULTING IN POWER
            LINES LANDING ONTO A CAR.

&&

CJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:05 PM CDTFlash Flood WarningMEGPemiscot3 hr
Jun 18, 2:10 PM CDTSevere Thunderstorm WarningMEGShelby50 min
Jun 18, 2:47 PM CDTSpecial Weather StatementMEGDyer43 min
Jun 18, 2:49 PM CDTSpecial Weather StatementMEGTipton41 min
Jun 18, 3:00 PM CDTSpecial Weather StatementMEGFayette30 min
Jun 18, 3:14 PM CDTSpecial Weather StatementMEGGibson, Weakley31 min
Jun 18, 3:27 PM CDTSpecial Weather StatementMEGFayette, Hardeman33 min
Jun 18, 3:33 PM CDTSpecial Weather StatementMEGCrockett, Haywood, Madison27 min
Jun 18, 3:44 PM CDTFlash Flood WarningMEGCarroll, Gibson, Weakley3 hr
Jun 18, 3:47 PM CDTSpecial Weather StatementMEGGibson28 min
Jun 18, 3:55 PM CDTSpecial Weather StatementMEGHardeman, McNairy50 min
Jun 18, 4:46 PM CDTSpecial Weather StatementMEGHardin29 min

Nearby

Flash Flood Warnings in Tennessee, 2017Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.